Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 125, NWS Denver/Boulder, CO

August 13, 2017Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2017, 5:13 PM MDT for Washington County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 5:13 PM MDT (23:13 UTC)
Expired
Aug 13, 2017, 6:00 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:14 PM MDTHAIL 1.755 Ese Elba, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2225 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS55 KBOU 132313
SVRBOU
COC121-140000-
/O.NEW.KBOU.SV.W.0125.170813T2313Z-170814T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
513 PM MDT SUN AUG 13 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in northeastern Colorado...

* Until 600 PM MDT

* At 512 PM MDT, a severe thunderstorm was located 5 miles east of
  Elba, or 18 miles south of Akron, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anton, Arickaree School and Elba. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 10282 3976 10340 4007 10331 4001 10280
TIME...MOT...LOC 2312Z 291DEG 15KT 3991 10308 

HAIL...1.00IN
WIND...60MPH
 
$$

RJK
2 follow-up statements
588 
WWUS55 KBOU 132341
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
541 PM MDT SUN AUG 13 2017

COC121-140000-
/O.CON.KBOU.SV.W.0125.000000T0000Z-170814T0000Z/
Washington CO-
541 PM MDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN WASHINGTON COUNTY...

At 539 PM MDT, a severe thunderstorm was located 4 miles north of
Anton, or 24 miles south of Akron, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Golf ball sized hail was reported with this storm 5 miles east-
southeast of Elba in Washington County  at 5:14 PM MDT.

Oglf Locations 
impacted include... Anton, Arickaree School and Elba. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3969 10282 3976 10340 4007 10331 4001 10280
TIME...MOT...LOC 2339Z 293DEG 18KT 3981 10320 

HAIL...1.75IN
WIND...60MPH
 
$$

RJK
664 
WWUS55 KBOU 132359
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
559 PM MDT SUN AUG 13 2017

COC121-140008-
/O.EXP.KBOU.SV.W.0125.000000T0000Z-170814T0000Z/
Washington CO-
559 PM MDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 600 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.

Golf ball sized hail was reported with this storm 5 miles east-
southeast of Elba in Washington County at 5:14 PM MDT.

LAT...LON 3969 10282 3976 10340 4007 10331 4001 10280
TIME...MOT...LOC 2358Z 291DEG 15KT 3978 10311 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:33 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 13, 3:33 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
333 PM MDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 333 PM MDT Sun Aug 13 2017

Scattered showers and thunderstorms are moving out of the
foothills and onto the adjacent plains, as expected. Shower
activity extends back into northwest Colorado, so more storms can
be expected for a couple more hours. Gusty winds, brief rain and
small hail will be the main threats. Gusts into the 40 to 50 mph
range should be expected. Clouds and showers will diminish as
sunset approaches. Further east, LAPS CAPE fields show only modest
instability (around 1000 j/kg). Stronger instability is present
over the far east parts of Colorado, so severe weather is expected
with the thunderstorms through the evening. The strongest storms
should develope over southwest Nebraska and western Kansas.

For Monday, it looks like another setup similar to today. Mostly
sunny morning skies will give way to increasing clouds and another
round of thunderstorms moving out of the mountains. Model
soundings only show about 1000 j/kg of CAPE, so storms should
remain below severe limits. Temperatures will continue running at
or just below seasonal normals.

.LONG TERM...(Monday night through Sunday)
Issued at 333 PM MDT Sun Aug 13 2017

Monday night, the upper level ridge axis will be over the Central
Plains an upper level trough axis stretching from southwest MT
into ncntrl NV. As a result the flow aloft will be west to
southwesterly. Subtropical moisture continue over the region with
NAM12 soundings still around one inch. Forecast soundings over
1000 j/kg for Denver, with higher values over 2000 j/kg over the
northeast plains. The pattern will remain unsettled through the
middle of the week as the upper trough shifts eastward and its
axis brushes the state Tuesday night into Wednesday, then another
secondary system may possibly follow suit on Thursday. Weak surge
from the north may also help to reinforce the low level moisture
across the northeast plains of CO.  By the end of the week the
ridge will be centered south and east of CO with a weak
southwesterly flow over the state. Confidence still low this far
out but trend for warmer and a little drier may kick in by that
time. Overall trend with the temperatures will continue through
the period with highs each day running slightly below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 333 PM MDT Sun Aug 13 2017

A chance of thunderstorms will continue for a couple more hours,
then conditions will improved. Southerly winds are expected
overnight and then tomorrow will see another afternoon with a
chance of thunderstorms rolling across the city.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Cooper
AVIATION...Dankers
Hazardous weather outlook, Aug 13, 10:52 AM MDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Sun Aug 13 2017

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Sun Aug 13 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of thunderstorms is expected to move out of the
mountains and across the plains this afternoon and evening. Storms
moving out of the foothills and over the urban corridor will
produce brief heavy rain and gusty winds up to 40 mph. Later this
evening, some severe storms may develop east of a line from
Sterling to Akron to Limon. Golfball size hail and wind gusts to
70 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Much of the outlook area will continue to experience thunderstorms
during the afternoon and evening hours through Thursday. The
Front Range foothills, Palmer Divide and the far eastern plains of
Colorado will have the best chance to see the thunderstorms. Some
storms could produce locally heavy rainfall, and a few storms
across the northeast corner of the state could produce large hail
and damaging winds. Drier and slightly warmer weather should
spread over the region at the end of the week as a strong high
pressure ridge slowly builds in from the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:12 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Jefferson22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.